Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 207, NWS Dodge City, KS

August 14, 2020Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2020, 4:31 PM MDT for Hamilton County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2020, 4:31 PM MDT (22:31 UTC)
Expired
Aug 14, 2020, 5:02 PM MDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
70.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 149 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-447 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

570 
WUUS53 KDDC 142231
SVRDDC
KSC075-142315-
/O.NEW.KDDC.SV.W.0207.200814T2231Z-200814T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
431 PM MDT Fri Aug 14 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hamilton County in southwestern Kansas...

* Until 515 PM MDT.

* At 430 PM MDT, a severe thunderstorm was located near Coolidge,
  moving south at 20 mph.

  HAZARD...Two inch hail and 70 mph wind gusts. Weak landspout 
           tornadoes have been reported from this storm. The damage 
           threat from these landspouts is limited. 

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3816 10204 3814 10182 3787 10183 3786 10204
TIME...MOT...LOC 2230Z 002DEG 15KT 3807 10201 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

TURNER
2 follow-up statements
316 
WWUS53 KDDC 142254
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
454 PM MDT Fri Aug 14 2020

KSC075-142315-
/O.CON.KDDC.SV.W.0207.000000T0000Z-200814T2315Z/
Hamilton KS-
454 PM MDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHWESTERN HAMILTON COUNTY...

At 453 PM MDT, a severe thunderstorm was located very near Coolidge,
moving south at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3816 10204 3814 10182 3787 10183 3786 10204
TIME...MOT...LOC 2253Z 313DEG 1KT 3804 10201 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

TURNER
611 
WWUS53 KDDC 142302
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
502 PM MDT Fri Aug 14 2020

KSC075-142312-
/O.CAN.KDDC.SV.W.0207.000000T0000Z-200814T2315Z/
Hamilton KS-
502 PM MDT Fri Aug 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits, and moved out of the warned area.  Therefore, 
the warning has been cancelled.

LAT...LON 3816 10204 3814 10182 3787 10183 3786 10204
TIME...MOT...LOC 2300Z 002DEG 15KT 3800 10201 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:25 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 14, 2:25 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
325 PM CDT Fri Aug 14 2020

...Updated short and long term sections...

.SHORT TERM...(This evening through Saturday)
Issued at 324 PM CDT Fri Aug 14 2020

A few storms are expected to form along a dryline across far
western Kansas and a frontal boundary currently sliding into
northwest Kansas this evening. The strongest storms will be
capable of producing hail up to golf balls and winds around 60
mph. The storms across far western Kansas are expected to
dissipate after sunset with a few storms along the frontal
boundary hanging around as the night progresses. Otherwise expect
an increase in cloudiness with southeast winds ahead of the front.
This frontal boundary will then slide south cross the CWA by
tomorrow morning shifting winds to the east to northeast. Another
weak disturbance will move around the northern periphery of the
upper level high tomorrow allowing for showers and thunderstorms
to develop once again. However, it doesn't appear the storms will
be severe given the position of the surface front farther south
into the Oklahoma and Texas Panhandles. As for temperatures, lows
tonight are progged to dip into the 60s with highs tomorrow only
reaching into the 80s tomorrow afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 324 PM CDT Fri Aug 14 2020

The upper level ridge will continue to strengthen over the western
United States during the long term with northwest flow over the
Central High Plains. This pattern will keep temperatures a little
cooler than normal with opportunities for showers and
thunderstorms through the early part of next week. Western Kansas
then looks to dry out as we head into the middle part of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM CDT Fri Aug 14 2020

Cloudiness will decrease this afternoon with VFR conditions. A few
storms may form across far western and west central Kansas late
this afternoon and affect the terminals in the evening. However
confidence is low so have only placed VCTS at this time. Winds
will generally be from the southeast this afternoon curling to
more of an easterly direction tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  86  63  85 /  20  20  40  30
GCK  64  85  62  86 /  30  30  40  20
EHA  66  90  64  91 /  30  30  30  30
LBL  66  90  64  89 /  30  20  30  20
HYS  64  84  61  84 /  30  20  30  20
P28  70  88  64  84 /  10  20  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Aug 14, 3:52 AM MDT, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
452 AM CDT Fri Aug 14 2020

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
452 AM CDT Fri Aug 14 2020 /352 AM MDT Fri Aug 14 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cold front will move into central and southwest Kansas late this
afternoon with scattered thunderstorms possible along the front.
The chances for storms may be across central Kansas from Wakeeney
and Hays through Larned, and in far southwest Kansas from Syracuse
through Elkhart and Hugoton. A few of the storms could become
severe with quarter to golf ball size hail and 60 mph wind gusts.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be a chance for showers and thunderstorms developing on
Saturday into Saturday evening. These storms are not expected to
be severe.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and evening
for hail and/or high wind reports.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 14, 3:18 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
418 PM CDT Fri Aug 14 2020

KSZ061-062-074-075-142200-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
418 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON
COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

At 418 PM CDT/318 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kendall, moving southeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3788 10176 3798 10157 3778 10133 3763 10164
TIME...MOT...LOC 2118Z 327DEG 15KT 3787 10162

TURNER
Special weather statement, Aug 14, 3:59 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT Fri Aug 14 2020

KSZ061-062-074-075-142245-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
459 PM CDT Fri Aug 14 2020

...Brief Landspout Tornado Sighted...

At 457 PM CDT/357 PM MDT/, the public reported a landspout tornado
near Kendall. Conditions continue to favor the potential for
landspouts as storms develop. Any landspouts which develop are
expected to pose a limited threat.

Wind gusts to 50 mph, blowing dust, and frequent lightning are
expected.

Locations impacted include...
Ulysses, Johnson City and Big Bow.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3784 10177 3790 10148 3756 10135 3753 10181

TURNER
Special weather statement, Aug 14, 4:28 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
528 PM CDT Fri Aug 14 2020

KSZ061-062-074-075-142315-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
528 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...SOUTHWESTERN
KEARNY...WESTERN GRANT AND STANTON COUNTIES UNTIL 615 PM CDT/515 PM
MDT/...

At 527 PM CDT/427 PM MDT/, Doppler radar was tracking several strong
thunderstorms moving south at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm. Areas
of blowing dust are likely. These storms are producing extremely
frequent dangerous lightning strikes that may start wildfires.

Locations impacted include...
Ulysses, Johnson City, Manter and Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3786 10200 3789 10134 3742 10126 3740 10198
TIME...MOT...LOC 2227Z 357DEG 63KT 3766 10168

TURNER
Local storm report, Aug 14, 4:29 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          11 N COOLIDGE           38.20N 101.97W
08/14/2020                   HAMILTON           KS   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED A LANDSPOUT TORNADO.

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:15 AM MDTDense Fog AdvisoryDDCClark, Comanche, Edwards, Finney, Ford, Grant and 13 more6 hr
Aug 14, 3:18 PM MDTSpecial Weather StatementDDCKearny42 min
Aug 14, 3:59 PM MDTSpecial Weather StatementDDCStanton46 min
Aug 14, 4:05 PM MDTSevere Thunderstorm WarningDDCHamilton40 min
Aug 14, 4:28 PM MDTSpecial Weather StatementDDCGrant, Stanton47 min
Aug 14, 4:42 PM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Stanton48 min
Aug 14, 5:23 PM MDTSevere Thunderstorm WarningDDCMorton, Stanton52 min
Aug 14, 5:54 PM MDTSevere Thunderstorm WarningDDCMorton, Stanton51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.